Article Text

other Versions

PDF
Letter
The ‘up–down’ sign of acute ocular surface drug toxicity
  1. Harminder Singh Dua,
  2. Ahmad Muneer Otri,
  3. Dalia Galal Said,
  4. Lana Akram Faraj
  1. Department of Ophthalmology and Visual sciences, Nottingham University Hospitals, University of Nottingham, Nottingham, UK
  1. Correspondence to Professor Harminder Singh Dua, Department of Ophthalmology, Derby Road, Nottingham, NG7 2UH, UK; harminder.dua{at}nottingham.ac.uk

Statistics from Altmetric.com

Drug toxicity and drug allergy related to topical eye medications are known causes of conjunctival injection. Ocular surface toxicity is related to concentration, frequency and duration of administration of the drug, while allergy bears no such relationship. Punctate epithelial staining of the cornea, conjunctival chemosis and injection, puffiness and erythema of the lids and cheek are features of allergy.1 Toxicity is often associated with preservatives such as benzalkonium chloride contained in eye drops and ointments,2 but the active ingredient can also play an important role especially when fortified drugs such as Cefuroxime 5% and Gentamycin 1.5% are used in the treatment of microbial keratitis.3 We present a simple clinical sign that can be applied at the bedside to determine the presence of drug toxicity.

Six consecutive cases of microbial keratitis were treated with topical antibiotics (Gentamicin 15 mg/ml (1.5%) and Cefuroxime 50 mg/ml (5%) in five cases and Amphotericin B 0.15% (one case)). The duration of treatment ranged from 5 days to 2 weeks when despite clinical improvement of the corneal abscess/ulcer, the redness of the conjunctiva had increased. The frequency of instillation …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.